Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Riverton, WY

May 16, 2019Johnson County, Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 16, 2019, 4:28 PM MDT for Johnson County, Natrona County, Wyoming. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2019, 4:28 PM MDT (22:28 UTC)
Expired
May 16, 2019, 5:15 PM MDT
In force
47 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, WY, Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 152 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:29 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 16, 2:29 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
229 PM MDT Thu May 16 2019

.SHORT TERM...(This evening through Friday)
Issued at 133 PM MDT Thu May 16 2019

The next H5 low sweeps across Wyoming during the next 36 hours,
with continued chances for rain into Friday. Tonight the showery
regime will shift to just light rain, with some snow in the
highest elevations. Friday will be a cooler day, as the cold front
will be through the region. Highs will only reach the 60s east of
the divide and the 50s to the south and west. With the center of
the trough overhead, shower chances will remain in the forecast,
especially for higher elevations. Some showers may strengthen a
bit more across eastern Natrona and Johnson Counties tomorrow
afternoon, but moisture will be limited depending on how
widespread thunderstorm activity is farther to the southeast into
western Nebraska.

.LONG TERM...(Friday night through Thursday)
Issued at 133 PM MDT Thu May 16 2019

By Friday night, the upper level low looks to move eastward from
eastern Idaho into Wyoming with the surface low moving from north
central WY into eastern WY.  This movement will bring the colder air
with the system eastward across the forecast area, and then serve to
bring stronger northerly flow into northern and central WY.
Precipitation should spread southward from northern into central WY
about midday Saturday.  Westerly moist flow is expected to move
eastward through southern WY as well with the front to bring
showers.  Snow levels will drop down to 6-7K ft by Saturday morning,
bringing several inches of snow to elevations in the mountains above
8K ft. Precipitation is expected to linger along and east of the
divide Saturday afternoon into the evening hours, with moderate
precipitation in favored upslope areas like the Lander foothills and
Casper mountain.  Northerly flow could be fairly strong around
Buffalo late Saturday as the low moves into eastern SD.

Late Saturday night into Sunday morning will provide a brief respite
between storm system, thought temperatures will remain below average
for mid May.  The next system moves onshore to northern California
late Sunday, and spreads increasing clouds and moisture into western
and southwest WY by Sunday evening.  At first, a warm front-esque
feature is expected to rotate from the UT/SO/WY border northward
early Monday morning to bring precipitation and easterly flow to
much of the area.  As the upper level low center moves quickly into
the northern Great Basin, cool moist air with widespread showers
will be over much of the forecast area.  All medium range models are
indicating the low center to track eastward across northern Colorado
from Monday into Tuesday.  This is a favorable pattern for moist
northeast flow and moderate precipitation along and east of the
divide. The higher amounts should be from South Pass/Lander eastward
to Casper and then northward to the east slopes of the Bighorns.
Snow levels Tuesday morning look to be between 6-7K ft, so expect
heavy wet snow in the higher elevations.  With a stationary boundary
remaining over the area, forecast is continuing with chance of
precipitation through Wednesday evening.  Another low pressure
system move through the southwest US will help to keep cool moist
air in place from the north on Wednesday.  This system is currently
expected to move northeast toward WY on Thursday for more active
weather, thought slightly higher temperatures.

Overall a very active moist weather pattern for western and central
WY with max temperatures generally 10 degrees below normal for this
time of year.  Precipitation amounts could be significant in some
areas during this typically wettest month of the year.  In addition,
the higher elevations of the mountain ranges could see significant
wet snow.

&&

.AVIATION...18Z Issuance

Next round of convection already firing off the western mountains
late Thursday morning in the wake of a departing shortwave.
Precipitation and cloud cover associated with the shortwave will
slow the return of the drier, southerly flow into the central
terminals Thursday afternoon. Still expect this drier, breezier
airmass over KRKS to push north to KLND, KRIW, and KCPR later this
afternoon. KCOD, KJAC, KBPI, and KPNA are the most likely terminals
to see afternoon convection. However, the strongest storms may end
up being over the northern Big Horn Basin around KCOD given shear
profiles and moist lower atmosphere. MVFR possible with the stronger
convection, otherwise VFR will prevail through the afternoon.
Precipitation will become more widespread west of the Continental
Divide this evening and overnight and have included MVFR at KJAC.
Moist boundary layer and weak upslope surface flow may also bring in
low clouds at KCOD early Friday morning. Confidence is high enough
to include these MVFR ceilings at KCOD from 09Z-16Z/Friday.
Conditions should improve at most terminals between 15Z-18Z/Friday
with KJAC and KCOD the last to see improvement to VFR.

&&

.FIRE WEATHER...
Issued AT 133 PM MDT Thu May 16 2019

Scattered showers and a few thunderstorms are expected through the
rest of today and into tomorrow for most areas, especially the
higher elevations. Gusty southwest winds currently racing from
Rock Springs to Casper will again be breezy during the day Friday,
but increased moisture will keep humidity values from dropping
below 40 percent during the afternoon. Mixing and smoke dispersal
will be good to excellent.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Straub
LONG TERM...McDonald
AVIATION...CNJ
FIRE WEATHER...Straub
Hazardous weather outlook, May 16, 2:53 PM MDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
253 PM MDT Thu May 16 2019

WYZ001>020-022>030-171300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
253 PM MDT Thu May 16 2019

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Rest of Today and Tonight

Isolated to scattered thunderstorms late this afternoon and
evening. A few strong to severe thunderstorms are possible,
especially in the northern Big Horn Basin and Johnson County until
sunset.

Dry, warm, and windy conditions will lead to elevated fire
weather conditions in Sweetwater County and portions of central
Wyoming.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday...A chance of showers and thunderstorms. Light snow
possible in the mountains.

Sunday through Wednesday...A chance of showers and isolated
thunderstorms each day.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, May 16, 3:29 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Riverton WY
329 PM MDT Thu May 16 2019

WYZ011-020-162215-
Southeast Johnson County-Natrona County Lower Elevations-
329 PM MDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA COUNTY UNTIL
415 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm near
Teapot Rock, which is 31 miles north of Casper, moving northeast at
15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Midwest around 400 PM MDT.
  Edgerton around 405 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4349 10608 4324 10607 4317 10613 4325 10636
      4356 10624 4350 10605
TIME...MOT...LOC 2129Z 203DEG 12KT 4328 10621

Meunier

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:29 PM MDTSpecial Weather StatementRIW46 min
May 16, 3:39 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona51 min
May 16, 4:29 PM MDTSpecial Weather StatementRIWJohnson46 min
May 16, 4:57 PM MDTSpecial Weather StatementRIWHot Springs48 min
May 16, 5:02 PM MDTSpecial Weather StatementRIWJohnson43 min
May 16, 5:11 PM MDTSpecial Weather StatementRIWJohnson49 min
May 16, 5:20 PM MDTSpecial Weather StatementRIWBig Horn25 min
May 16, 5:31 PM MDTSpecial Weather StatementRIWHot Springs29 min
May 16, 5:44 PM MDTSpecial Weather StatementRIWFremont31 min
May 16, 5:50 PM MDTSpecial Weather StatementRIW40 min
May 16, 5:59 PM MDTSpecial Weather StatementRIWBig Horn46 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.